Strong Wind, Chattooga
- When
- December 7, 9:25 AM EST
- Where
- Chattooga forecast zone
- Measured
- 31 kt (36 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.475, -85.345 (the zone’s center; the record gives no point)
The Chattooga County 911 Center reported that one tree was blown down from strong winds associated with a line of heavy rain showers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The Chattooga County 911 Center reported that one tree was blown down from strong winds associated with a line of heavy rain showers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 7, 5:30 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 AM EST TUE DEC 7 2004 .SHORT TERM... CURRENT RADAR/SATELLITE LOOP SHOWS A LINE OF VERY FAST MOVING THUNDERSTORMS PUSHING EAST THROUGH MS. THESE SHOWERS AND THUNDERSTORMS ARE ASSOCIATED WITH LARGE FRONTAL SYSTEM EXTENDING FROM SURFACE LOW CENTER OVER SOUTHWESTERN MO. IF THIS SYSTEM CONTINUES ALONG ITS CURRENT TRACK AND SPEED IT SHOULD BE ALONG THE GA/AL BORDER BY 12Z. NOTICED ON THE 6Z SOUNDING OUT OF JAN THE CAPES OVER THAT AREA WERE MUCH HIGHER THAN FORECASTED IN ANY OF THE MODELS. THIS WOULD HELP EXPLAIN WHY THIS BOUNDARY IS HOLDING TOGETHER QUITE WELL. MODELS ALSO SHOW AS THIS SYSTEM MOVES EAST IT LOOSES A LOT OF ITS DYNAMICS AS THE BETTER INSTABILITY INDICES MOVE SOUTH INTO THE GULF AND THE PARENT LOW CENTER CONTINUES MOVING NE. THIS SHOULD HELP TO SHEER THE BOUNDARY OUT BUT COULD STILL SEE SOME LIGHTNING AS IT MOVES INTO GA. THERE IS STILL A WEAK WEDGE ACROSS EASTERN PORTIONS OF NORTH AND CENTRAL GA WHICH SHOULD ALSO HELP TO KEEP THUNDERSTORM ACTIVITY TO A MINIMUM ONCE THIS SYSTEM MOVES IN OVER THE AREA. AFTER THIS SYSTEM MOVES EAST OF THE STATE TONIGHT A LARGE AREA OF VERY DRY AIR SPREADS ACROSS THE CWA FOR WED. THIS WILL BE SHORT LIVED AS NEXT SYSTEM BRINGS MORE PRECIP TO THE REGION THU/FRI MORNING. && .LONG TERM... ANOTHER SHORT WAVE WILL MOVE THROUGH THE AREA THU/FRI MORNING. THIS WILL MEAN MORE PRECIP FOR N GA WHICH HAS ALREADY RECEIVED ITS FAIR SHARE OF RAIN THIS WEEK. THIS NEXT SYSTEM WILL NEED TO BE MONITORED CLOSELY AS THIS COULD CAUSE SOME FLOODING PROBLEM ACROSS N GA WITH CREEKS AND STREAM ALREADY FULL. AS FOR TEMPS UNSEASONABLY WARM TEMPERATURES WILL CONTINUE THROUGH FRI WITH TEMPS MODERATING OUT BY THE WEEKEND. THE BETTER COLDER AIR DOES NOT MOVE INTO THE SOUTHEASTERN U.S. UNTIL EARLY NEXT WEEK. HIGH TEMPS LOOK LIKE THEY WILL DROP INTO THE LOWER TO MIDDLE 50S BY MON WITH LOWS IN THE 30S AND MAYBE SOME UPPER 20S ACROSS N GA. && .AVIATION...WARM FRONT CURRENTLY JUST NORTH OF ATL TO NEAR RMG...BUT STILL SOUTH OF AHN. REMNANTS OF WEDGE HOLDING IN OVER NORTHEAST GA AND KEEPING LOW IFR CONDITIONS THERE. WITH STRONG SOUTHERLY FLOW ...CEILINGS HAVE BEEN IMPROVING TO MVFR. THIS SHOULD BE THE TREND UNTIL RAIN MOVES ACROSS THE AREA BRINGING CEILINGS OCCASIONALLY BACK DOWN TO IFR. RAIN ENTERING NORTHWEST GA SHOULD SPREAD EASTWARD THIS MORNING...A FEW EMBEDDED TSTMS EXPECTED. VISIBILITY VARIES WIDELY THIS MORNING FROM IFR TO VFR. MOST AREAS BECOMING 6SM OR BETTER AFTER SUNRISE...BUT GOING BACK TO IFR IN RAIN. WINDS SHOULD BE SOUTH TO SOUTHWEST WITH SOME GUSTS TO 25 KT. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 65 48 65 52 / 60 00 10 30 ATHENS 63 50 65 50 / 60 00 10 30 GAINESVILLE 63 48 63 50 / 60 00 10 30 ROME 63 45 66 50 / 60 00 10 40 COLUMBUS 74 53 72 58 / 40 00 10 20 MACON 75 54 70 56 / 50 00 10 20 && .FFC WATCHES/WARNINGS/ADVISORIES...NONE. && 01/41
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 700 AM EST TUE DEC 7 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071700- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED THUNDERSTORMS POSSIBLE TODAY... .SYNOPSIS... A COLD FRONT WAS MOVING THROUGH MISSISSIPPI THIS MORNING...WITH RAIN AND THUNDERSTORMS AHEAD OF IT SPREADING INTO GEORGIA. THIS FRONT SHOULD MOVE INTO NORTHWEST GEORGIA THIS AFTERNOON AND WEAKEN. HOWEVER...AREAS OF MODERATE TO HEAVY RAIN COULD AFFECT NORTH GEORGIA WITH THE POTENTIAL TO CAUSE SOME FLOODING. .PRIMARY HAZARD...THE PRIMARY HAZARD WILL BE LIGHTNING. ALSO...AREAS OF MODERATE TO HEAVY RAIN COULD CAUSE SOME FLOODING MAINLY OVER NORTH GEORGIA THIS MORNING. .DISCUSSION...WARM MOIST AIR WAS SPREADING NORTHWARD ON STRONG SOUTHERLY WINDS AHEAD OF A COLD FRONT. THE FRONT SHOULD MOVE INTO NORTHWEST GEORGIA THIS AFTERNOON AND WEAKEN AS IT PUSHES THROUGH THE STATE. RAIN AND ISOLATED THUNDERSTORMS WERE OCCURRING AHEAD OF THE FRONT. THE AIR OVER GEORGIA IS MORE STABLE THAN THE AIR TO OUR WEST. LIFTED INDEX VALUES SHOULD RANGE FROM MINUS ONE TO MINUS TWO AND CAPES SHOULD STAY BELOW 1000. THIS WILL HELP KEEP THUNDERSTORMS BELOW SEVERE LIMITS. THUNDERSTORM DEVELOPMENT SHOULD BE MORE FAVORABLE THIS MORNING AND THROUGH THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT... .DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 858 AM EST TUE DEC 7 2004 GAZ011-019-071445- 858 AM EST TUE DEC 7 2004 ...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN FLOYD AND CHATTOOGA COUNTIES UNTIL 945 AM EST... AT 852 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS...MOVING NORTHEAST AT 50 MPH. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 945 AM EST. THIS MAY BLOW DOWN SOME SMALL TREE LIMBS AND BRANCHES. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. NOEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 924 AM EST TUE DEC 7 2004 GAZ004-005-012-071500- 924 AM EST TUE DEC 7 2004 ...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN GORDON...SOUTHERN WHITFIELD AND SOUTHERN MURRAY COUNTIES UNTIL 1000 AM EST... AT 917 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF STRONG THUNDERSTORMS WITH POTENTIAL WINDS GUSTS TO 45 MPH BETWEEN HOLLEY AND SUGAR VALLEY...MOVING EAST AT 25 MPH. THESE WINDS MAY BLOW OVER SOME SMALL OR POORLY ROOTED TREES...ESPECIALLY WITH SATURATED GROUND FROM RECENT HEAVY RAIN. SOME POWER OUTAGES MAY RESULT. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. RAB
The national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432564.